Nebraska, 2008

Hail in Nebraska, May 24, 2008

May 24, 2008 · NWS OAX · 1 event in 1 county or zone

A narrow line of thunderstorms developed along a dry line over the western sections of northeast Nebraska during the mid afternoon hours of May 24th. A few storms managed to produce wall clouds and some rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of thunderstorms developed along a dry line over the western sections of northeast Nebraska during the mid afternoon hours of May 24th. A few storms managed to produce wall clouds and some rotation. However, warm air in the mid levels and marginal mid level lapse rates managed to squelch much of the activity a few hours after development. Before they dissipated or moved out of the region, one storm did manage to produce marginal severe size hail in far northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 3:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT SAT MAY 24 2008

.DISCUSSION...
INITIAL CONCERNS WILL BE SEVERE WEATHER POTENTIAL THIS AFTERNOON
AND THIS EVENING ALONG WITH HEAVY RAIN AND FLASH FLOODING.

IN COORD WITH SPC HAVE A TOR WATCH FOR PARTS OF THE WRN CWA UNTIL
03Z. LATEST SFC ANALYSIS HAD SFC LOW PRES OVR SE MT INTO ERN WY
WITH THE OCCLUDED FNT INTO CNTRL NEB AND THE DRIER AIR INTO LXN
AND MCK AND HLC. THE AXIS OF HIGHER DEWPOINTS IS STREAMING
NORTHWARD INTO CNK/HJH/BVN AND TSRA BEGINNING TO FORM ON THE WRN
EDGE OF THIS MOISTURE. THE DEEPER 70S DEWPOINTS ARE STILL WELL TO
THE S INTO OK. TEMPS WARMING INTO THE 70S WITH THE SUNSHINE AND
MOISTURE RETURNING WILL CONTINUE TO WEAKEN THE CAP THIS AFTERNOON.
INITIALLY THE BEST FOCUS WILL BE OVER THE WRN PART OF THE
CWA...THEN AS THE DEEPER MOISTURE RETURNS ALONG WITH A SUFFICIENT
LOW LEVEL JET AND STRONG DEEP LAYER SHEAR...THE STORMS WILL SPREAD
AND DEVELOP FARTHER EAST ACROSS THE CWA TONIGHT. DUE TO THE LOWER
LCLS EXPECTED THIS EVENING...MODERATE CAPES OF 2-3K J/KG AND THE
STRONG DEEP LAYR SHEAR...IN ADDITION TO THE LARGE HAIL...DAMAGING
WIND AND HEAVY RAIN THREATS...THERE IS THE THREAT FOR ISOLATED
TORNADOES. WILL ALSO BE WATCHING STORMS THAT MAY DEVELOP IN KANSAS
NORTH OF THE WRM FRONT AND WILL BE LIFTING NORTH.

CONSIDERED EXPANDING THE FLASH FLOOD WATCH TO THE WHOLE CWA DUE TO
THE RAINFALL FOR THE LAST THREE DAYS AND THE LOWER FFG. DECIDED TO
LEAVE THE FF WATCH AS IS AND MENTIONED POTENTIAL ACRS THE CWA IN
THE HWO TO COVER SCT STORMS ACRS THE REST OF THE CWA. THINK THE NE
WATCH IS GOOD AND AM ALSO CONCERNED ABOUT SE NE INTO WRN IA...AS
THE HIGH PW/S THETA-E AXIS SHIFTS E.

SUNDAY...THE CWA WILL STILL BE UNDER THE GUN AS THE MID
TROPOSPHERIC LOW IS OVR ND...WITH THE CDFNT INTO CNTRL NEB AND A
30 TO 40KT LOW LEVEL JET. WITH THE MOISTURE...INSTABILITY...AND
FRONT IN PLACE...MOST OF THE FCST AREA REMAINS IN A SLIGHT RISK
FOR SEVERE STORMS. AS THE MID LEVEL TROF MOVES ACRS SRN
CANADA...THE SFC FNT IS PUSHED FARTHER SOUTH ACRS THE CWA.
DEPENDING ON WHERE THIS FNT ENDS UP...THERE WILL CONTINUE TO BE A
HEAVY RAIN SUNDAY NIGHT AND EARLY MONDAY. THE LOW LEVEL JET
INCREASES TO 50KTS WITH HEAVY RAIN POSSIBLE FROM SE NEB INTO SW
IA. AND 1-3 INCH RAINS NOT UNREASONABLE. THE FNT STALLS IN THE
AREA MONDAY NIGHT...WITH MORE RAIN EXPECTED ACRS THE SRN PART OF
THE CWA. THERE MAY BE SOME LINGERING SHOWERS TUESDAY.

STARTING OUT TUESDAY NIGHT...THE SFC FRONT IS SOUTH OF THE FORECAST
AREA WITH DRY CONDITIONS AND NORTHEAST SFC WINDS.  THERE IS AN
IMPULSE MOVING INTO THE NRN PLNS RIDGE...MEANWHILE A CLOSED LOW
REMAINS OFF THE WEST COAST.  WEDNESDAY THE SFC HIGH PRES IS STILL
THE DOMINANT FEATURE WITH RETURN S FLOW. SFC LOW PRES BEGINS TO
DEVELOP OVR THE ERN ROCKIES/WRN PLAINS...WITH MOISTURE INCREASING.
HAVE A SLIGHT CHC FOR TSRA THU INCREASING TO SCT TSRA OVERNIGHT WITH
A STRENGTHENING LOW LEVEL JET. A MID LEVEL TROF MOVING INTO THE NRN
AND CNTRL PLAINS WILL DRAG A CDFNT THRU THE FCST AREA. THE 00Z ECMWF
IS PROGRESSIVE...WHILE THE GFS IS DEEPER AND SLOWER.  DEPENDING ON
THE STRENGTH...MAY HAVE TO GO WITH MUCH HIGHER POPS THU NIGHT AND
TENDED TOWARD HOLDING ON TO POPS FRIDAY...THEN DRY SATURDAY.  BELOW
NORMAL HIGHS TUE-WED IN THE 60S AND 70S...WITH ABOVE NORMAL HIGHS
THU-SAT 70S/80S.

&&

.AVIATION...
MAIN TAF CONCERN WILL BE TIMING CONVECTION INTO/OUT OF THE TAF SITES
LATER THIS AFTERNOON AND EVENING...THEN POTENTIAL FOR ANY FOG AND
MVFG CIGS AGAIN LATE TONIGHT. CURRENTLY THINK THE CU FIELD ACROSS
CENTRAL NEBRASKA WILL BE THE CONVECTIVE INITIATION POINT...SIMILAR
TO LATEST 16Z RUC DEPICTION. WITH THAT IN MIND...COULD POTENTIALLY
SEE TSRA AT KOFK BY 22Z...KLNK BY 00Z AND KOMA BY 01Z. ONLY OPTED
FOR A 4 HOUR WINDOW AT ANY GIVEN TAF SITE FOR NOW...BUT WILL HAVE TO
OBVIOUSLY MONITOR DEVELOPMEN OVER THE NEXT FEW HOURS.

WITH SURFACE DEWPOINTS INCREASING INTO THE 60S TODAY...DECIDED TO
MENTION MVFR CIGS LATE THIS AFTERNOON AS WELL...THEN AGAIN AT KOMA
OVERNIGHT WITH SOME MVFR FOG POTENTIAL AS WELL AFTER ABOUT 08Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR NEZ011-012-015>018-
     030>033-042-043.

IA...NONE.
&&

ZAPOTOCNY/DEWALD
Hazardous weather outlook, May 24, 4:16 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT SAT MAY 24 2008

NEZ011-012-015>018-030>033-042-043-251230-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
516 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS...WITH SOME WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ALL POSSIBLE. IN ADDITION...ANY THUNDERSTORM COULD
PRODUCE A PERIOD OF HEAVY RAIN AND CAUSE FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE REGION UNTIL EARLY SUNDAY
MORNING.

THE STORMS WILL FORM IN THE AXIS OF DEEP MOISTURE AND INSTABILITY
AHEAD OF THE DRY-LINE. MEANWHILE...COOL AIR WILL MOVE IN ALOFT
AND WILL CONTINUE TO PRODUCE CONDITIONS FAVORABLE FOR
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT...MAINLY SOUTH OF A LINE FROM TEKAMAH TO COLUMBUS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-251230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
516 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND CONTINUE INTO THE
EVENING HOURS...WITH SOME WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE. IN ADDITION...ANY THUNDERSTORM
COULD PRODUCE A PERIOD OF HEAVY RAIN AND DUE TO THE RECENT HEAVY
RAINS COULD CAUSE FLASH FLOODING.

THE STORMS WILL FORM IN THE AXIS OF DEEP MOISTURE AND INSTABILITY
AHEAD OF A COLD FRONT. MEANWHILE...COOL AIR WILL MOVE IN ALOFT
AND WILL CONTINUE TO PRODUCE CONDITIONS FAVORABLE FOR
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY INTO MONDAY MAINLY SOUTH
OF LINE FROM TEKAMAH TO COLUMBUS. SEVERE STORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING AS THEY DEVELOP ALONG A DRY-LINE THAT IS
FORECAST TO MOVE INTO EASTERN NEBRASKA ALONG WITH THE COOL AIR ALOFT.
BESIDES LARGE HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE
POSSIBLE FROM THESE STORMS. ALTHOUGH THE SEVERE WEATHER THREAT
WILL EXTEND INTO THE EVENING HOURS...THE PRIMARY THREAT WILL SHIFT
TO HEAVY RAIN OVERNIGHT. STRONG TO POSSIBLY SEVERE STORMS WILL
REMAIN POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON
MONDAY AS A COLD FRONT DROPS SOUTH ACROSS THE REGION.

MORE THUNDERSTORM ACTIVITY IS POSSIBLE THEN WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR PARTS OF THE OUTLOOK AREA
AND WILL PROBABLY BE REQUIRED INTO EASTERN NEBRASKA AND SOUTHWEST
IOWA LATER THIS EVENING.

ZAPOTOCNY

In the hours before

Local storm report, May 24, 10:56 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1156 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     OFFUTT AFB              41.11N 95.92W
05/24/2008  M56 MPH          SARPY              NE   ASOS

0355 AM     TSTM WND GST     COUNCIL BLUFFS          41.24N 95.86W
05/24/2008  M56 MPH          POTTAWATTAMIE      IA   AWOS

&&

CZAPOTOC
Local storm report, May 24, 12:59 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
159 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     WILBER                  40.48N 96.96W
05/24/2008                   SALINE             NE   EMERGENCY MNGR

            LARGE TREE LIMBS BROKEN. ALSO IN SWANTON AND DEWITT.
            SEVERAL RURAL OUTBUILDINGS DAMAGED. WIND SPEED ESTIMATED
            AT 70 MPH.

&&

DEWALD

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 24, 4:55 PM CST
Where
Knox County, 4.42 mi NNW of Bloomfield Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -97.700

The hail was up to penny size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89674.